All Journal Entries Journals

My advice for people going through withdrawal

Mar 28, 2012 - 4 comments
Tags:

withdrawal

,

hydrocodone

,

cold turkey



Hi - if you are reading this you are probably in raging withdrawals or getting information about how to handle withdrawal.

I am almost 60 days clean from  4 10/350 hydros a day for years, plus less consistent use for years before that.  I also took somas, ambien and xanax which have all been tapered down and stopped.    I stopped because I was sick of HAVING to take a pill to feel normal and they no longer worked for my pain.  I knew I would be sick in stopping so I kept putting it off.  Want your life back?  You CAN have it, you just have to want that more than you want the pills.

Just remember you didn't do this to yourself overnight and you are not getting out overnight.  I believe in honesty as I like to know what I'm in for so I am always honest with people - having knowledge is power and knowing what to expect is so important.  Yes withdrawing stinks there are no two ways about that BUT after the initial 3-5 days you will start feeling much better.  Sounds like the flu right?  Yes, just keep telling yourself you have the worst flu ever, that really helped me.  You simply must endure it but prepare ahead of time so you have everything you need to make yourself as comfortable as possible.  Remember if you take even 1/2 a pill to "ease" the pain you are restarting the clock.  Commit to stop and move forward no matter what.

Immodium - A must, pick up lots you can either use tablets or liquid.  Use it and use it aggressively so stop the poos.  I didn't use for the first 1.5 days and it was awful - I would have ended up in hospital for dehydra without it.  I took one tab every time I hit the toilet even if it was 5 times in one hour - that was my personal choice and it helped tremendously.  

Gatorade or whatever electrolyte drink you like, juice and plenty of water - did I say hydrate? hydrate, hydrate, hydrate!

Some bananas, peanut butter, white rice, mash taters - easy food on your stomach so you can keep strength up and the bananas contain potassium which will help with leg crazies.  You can also do a protein shake in the morning as that contains a lot of the minerals and amino acids that are talked about in the amino acid protocol (which can be expensive).  You may not feel like eating the first few days so push those fluids and snack when you can.

LOTS and I mean lots of hot showers - I hit the shower every hour on the hour my first few days as it was the only true relief I got.  Baths were too intense for me initially but many say hot baths with epsom salts.

Magnesium, potassium will help with RLS symptoms for some, I was also taking a B12 vitamin but that's it.  You can view the Thomas Recipe if you scroll up or down and look on the right hand side of this page for "most view health pages"  Just keep in mind Vitamins and Minerals are NOT going to let you off easy - the only way to get over opiate withdrawal is straight through it - head on.  Since you are in raging withdrawal right now I would imagine you aren't going to feel much like assembling all this stuff but PLEASE go get the immodium.

Many people say clonidine works for withdrawals with the RLS symptoms - if you are doing with with your doctors help you might ask him/her about that drug for you while detoxing.

You may find the Thomas Recipe or Amino Acid Protocol helpful (can be viewed by going back to main forum page and look for "Most Viewed Health Pages" along the right border.  My personal opinion is don't spend too much on this stuff - the critical stuff is potass, magnes and a Super B vitamin probably along with the protein powder shakes.

I hope this helps you, I know you are scared but  it feels so good when you get off and get your life back.  I was over the worst at day 4 or 5 but it still took several weeks before I felt decent.  At 4 days FORCE yourself out for a walk or some movement - get that blood pumping.  This is mental and it's all about moving yourself forward no matter what.  Missing the feeling of reaching for a pill - replace that habit with something else, even if you have to reach for a tick tac.    I really turned a corner about day 40 or 45 and started feeling like my old self again. Time and patience.

Are you a chronic pain patient (like me)?  Don't feel bad, that is how lots of us got started.  If you are I'd like to suggest you start thinking about alternative ways to manage your pain.  If you want to stop the pills you may still have pain - especially in the beginning - it's called rebound pain.  If you get a plan of action you will feel more in control and won't let that wave of panic over take you - you'll know how to address your pain other than pills.  

Some of the things I do:  Kundalini Yoga (light gentle, spiritual yoga - great for people with chronic pain conditions), Hot/cold packs, Tens Unit, I use a home trigger point device called "The Backnobber II", stretching, breathing, visualization.  I get massage regularly, chiro when I can, I see a Doctor of Oriental Med for: accupuncture, Cupping and Gua Sha; I also use Tiger balm, aspercreme, motrin, tylenol, I take valerian, melatonin for sleep - if I'm really struggling sometimes I will use benedryl or nyquil to get a good rest.  I use guided meditations I get off youtube to help me  meditate or focus on certain things like sleep.  I'll be trying Helichrysum Oil for muscle pains as well as Wild Lettuce Extract for sleep and will post if it helps.

Are you depressed?  It is normal.  You altered the chemicals in your brain and it just takes time for the natural endorphins and processes to start working again.  If you were depressed before withdrawing you might need to discuss with your doctor getting on antidepressants - many people need that.  If you are normally a pretty happy person then rest assured this part of it will pass.

Let me caution you that stopping pills is easy - it is the struggle, changing patterns, behaviors, acknowledging triggers where the hard work and frustration can set it.  It is highly suggested you look into aftercare - whatever that looks like for you - NA meetings, private counseling, even this board.  Problems and issues you had that led you to seek solice with pills will still be there lurking, past hurts - all this stuff has to be dealt with.  Just consider it.  Once you get over the physical aspect of withdrawal the mental stuff can rush in and surprise you - it did me.  

Welcome, stick with us, we'll be here to support you and understand what you are going through.

I hope this helps someone in their time of need!

Comments
Post a Comment
2116781_tn?1337040479
by jusmejen, Apr 16, 2012
You have no idea how helpful u habe already beem. I am preparing to reclaim my life, and i will do it with the help of your postings. Thanks again, Jenn

Avatar_m_tn
by Driver20, Apr 18, 2012
What a great guide. Now I know what I can expect! THANK YOU !!

Avatar_f_tn
by lufbecky, Mar 22, 2013
A very motivating entry. Gonna bookmark this cause I'll need it tomorrow and several days after. Thank you for your words of wisdom :)
lufbecky

Avatar_f_tn
by copassopiope, May 27, 2014
I am reading this because I am a chronic disease/ chronic pain patient. My bf hurt his knee and started taking some of my meds to help him through it. Now we are dealing with him trying to get away from the pills. He is going through a lot of sickness and withdrawal symptoms, and I'm not sure what else I can do to help. I've been giving him Imodium and Zofran(for the vomiting). He started eating today, which was day three. But, I fear with me being ill, that my medications will always be a temptation. I feel like he is going toget through this. He seems strong. What I want to learn, is how to manage my own pain without the meds, so this won't happen with him again. I worry too, that I'm going to go trough this because I've been medicated for so long. Any advice helps.

Post a Comment